Ohio, 2011Damaging Winds in Ohio, April 27, 2011
April 27, 2011 · NWS CLE · 13 events in 8 counties and zones
An area of low pressure tracked east across the northern Great Lakes during the morning and afternoon hours. The trailing cold front entered northern Ohio late that morning bringing a line of thunderstorms and high winds through the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracked east across the northern Great Lakes during the morning and afternoon hours. The trailing cold front entered northern Ohio late that morning bringing a line of thunderstorms and high winds through the area. With the ground already saturated from the above normal precipitation, flooding also occurred during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 27, 9:40 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 27, 9:40 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1040 AM EDT WED APR 27 2011
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHWEST OHIO THIS
MORNING...THIS WILL BE FOLLOWED BY A SECOND ONE THIS EVENING. THE
SECOND LOW WILL MOVE ACROSS THE CENTRAL LAKES TONIGHT...DRAGGING A
COLD FRONT ACROSS THE AREA.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DUE TO THE EXPECTED RAINFALL OVER THE NEXT 24 HOURS...WILL
CONTINUE THE FLOOD WATCH. SOIL MOISTURE NEARLY SATURATED FROM
RECENT RAINFALL SO IT WILL TAKE LITTLE RAINFALL TO CAUSE RISES IN
RIVERS AND STREAMS.
MODELS CONTINUE TO MOVE LOW NOW OVER THE MID MISSISSIPPI VALLEY
ACROSS INDIANA/NW OHIO THIS MORNING. RAIN SHIELD ALREADY INTO SW
OH AND SHOULD REACH SW PORTION OF THE FORECAST AREA BY 10Z. CLOUD
TOPS WARMING AS TSRA PUSH INTO THE MORE STABLE AIRMASS. DO NOT
EXPECT ANY SEVERE TSRA THIS MORNING.
EXPECT SHOWERS AND TSRA TO SPREAD OVER THE WESTERN HALF OF THE
AREA THIS MORNING THEN A BREAK BY EARLY AFTERNOON. HOWEVER EXPECT
TSRA TO REDEVELOP THIS AFTERNOON. EASTERN 2/3 OF THE AREA IN
SLIGHT RISK OF SEVERE TSRA FOR THIS AFTERNOON AND EVENING. THIS
AFTERNOON CAPES PUSH TO AROUND 800 J/KG IN THE EAST. 1KM SHEAR
INCREASES TO 25-30 KNOTS WITH LOW LEVEL JET OF 40 KNOTS. SAVING
GRACE IS THAT SHOWERS THIS MORNING WILL HELP STABILIZE AREA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
HEAVIEST RAIN MAY ACTUALLY OCCUR TONIGHT AS SECOND LOW PRESSURE
SYSTEM MOVES ACROSS NORTHWEST OHIO AND 300 MB JET INCREASES TO 100
KNOTS ADDING DIVERGENCE ALOFT. NAM ACTUALLY TAKES SECOND LOW
ACROSS NE OHIO AND THEN WASHES IT OUT. BUT SINCE BOTH GFS AND
ECMWF HAVE CONSISTENTLY OVER THE PAST 2 DAYS TRACKED THE LOW
ACROSS THE CENTRAL LAKES WEDNESDAY NIGHT...WILL DISREGARD THE NAM.
ON THURSDAY 2 SEPARATE UPPER LEVEL WAVES MOVE ACROSS THE AREA.
FIRST ONE MOVES ACROSS THE EAST IN THE MORNING...WITH THE SECOND
ONE MOVING INTO THE WEST LATER IN THE DAY. DECIDED NOT TO TRY AND
TIME THE 2 WAVES IN AND OUT AND JUST WENT LIKELY POPS ACROSS
ENTIRE AREA.
STRONG COLD AIR ADVECTION TAKES PLACE BEHIND THE COLD FRONT
THURSDAY INTO THURSDAY NIGHT. WRAP AROUND MOISTURE AND SOME LAKE
ENHANCEMENT WILL KEEP SOME LINGERING SHOWERS GOING ACROSS THE
FORECAST AREA THROUGH FRIDAY.
HIGH PRESSURE BUILDS IN LATE FRIDAY TO GIVE A FEW PERIODS OF DRY
WEATHER. MODEL SHOW NEXT CHANCE OF TSRA SUNDAY NIGHT. GFS HAS BEEN
FASTER WITH THE PRECIP THAN ECMWF. LEANED TOWARD THE SLOWER ECMWF
FOR FORECAST.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
DIDN'T MAKE ANY SIGNIFICANT CHANGES TO THE LONG TERM FORECAST EARLY
THIS MORNING. 00Z GFS IS BRINGING A COLD FRONT INTO THE AREA FASTER
THAN ITS PREVIOUS RUN. QUICK LOOK AT THE 00Z ECMWF IS FASTER THAN
ITS PREVIOUS RUN BUT NOT AS FAST AS GFS. MAINLY BASED ON CONTINUITY
EARLY THIS MORNING WENT CLOSER TO THE ECMWF. THUS WILL CONTINUE WITH
A CHANCE OF SHOWERS OR THUNDERSTORMS SUNDAY INTO MONDAY. RIDGE
SLIDING INTO THE AREA ON TUESDAY AND SHOULD BRING SOME DRY WEATHER
THOUGH COLD TROUGH/LOW ALOFT COULD CAUSE SHOWERS TO LINGER LONGER.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS WERE FAIRLY WIDESPREAD ACROSS WESTERN
HALF OF THE AREA THIS MORNING. LOW PRESSURE MOVING INTO INDIANA
WILL LIFT NORTH INTO LOWER MICHIGAN EARLY THIS AFTERNOON. SHOULD
SEE THE SHOWERS/TSTMS OVER THE AREA NOW DECREASE IN COVERAGE FOR
AWHILE LATER THIS MORNING AND EARLY AFTERNOON ESPECIALLY OVER THE CENTRAL
AREAS AS THIS LOW LIFTS NORTH. BUT THEN ANOTHER ROUND OF
SHOWERS/TSTMS SHOULD MOVE BACK IN DURING THE AFTERNOON AS ANOTHER
LOW MOVES NE TOWARD THE REGION. LOW MOVES NE THROUGH THE AREA
TONIGHT WITH WIDESPREAD SHOWERS AND CHANCE OF THUNDERSTORMS. EXPECT
WINDS TO BE GUSTING TO 25 TO 35 KNOTS DURING THE DAY AHEAD OF THE
COLD FRONT. ALSO STORMS COULD BE SEVERE THOUGH EXTENSIVE CLOUD
COVER MAY LIMIT THE THREAT.
.OUTLOOK...NON-VFR MUCH OF THE TIME FROM LATE WEDNESDAY NIGHT INTO
FRIDAY MORNING...AND THEN AGAIN ON SUNDAY.
&&
.MARINE...
A STABLE MARINE BOUNDARY LAYER SHOULD CONTINUE TODAY PREVENTING MUCH
OF THE HIGHER WINDS FROM REACHING THE LAKE SURFACE TODAY. COLD
ADVECTION LATER TONIGHT AND INTO THURSDAY WILL ALLOW WINDS TO MIX
DOWN. A SMALL CRAFT ADVISORY WILL BE NEEDED FOR THURSDAY...THOUGH
POSSIBLY REACHING CRITERIA LATER TONIGHT. WONT ISSUED A HEADLINE FOR
THE SMALL CRAFT ADVISORY YET. ALSO BOATERS WILL HAVE TO BE ALERT
FOR POSSIBILITY OF MUCH HIGHER WINDS WITH SOME STRONG THUNDERSTORMS
TODAY. IT IS POSSIBLE THAT WINDS MAY REACH GALE FORCE FOR PERIOD ON
THURSDAY...BUT FOR NOW HAVE WINDS TOPPING OUT AT 30KT. WINDS ONLY
GRADUALLY DECREASING THURSDAY NIGHT INTO FRIDAY AND A SMALL CRAFT
ADVISORY WILL LIKELY HAVE TO CONTINUE INTO AT LEAST THE EARLY PART
OF FRIDAY. WINDS THEN WILL DIMINISH LATE FRIDAY INTO AT LEAST THE
EARLY PART OF SATURDAY...INCREASING AGAIN FROM THE SOUTH IN ADVANCE
OF A COLD FRONT. WAVES WILL LIKELY STAY BELOW SMALL CRAFT ADVISORY
SATURDAY AND SUNDAY SINCE WINDS WILL BE FROM THE SOUTH AGAIN MAKING
IT DIFFICULT WITH THE WARM ADVECTION FOR THE HIGHER WINDS TO REACH
THE LAKE SURFACE.
&&
.HYDROLOGY...
UPDATED TO EXPAND FLOOD WATCH TO EASTERN COUNTIES. MORNING
CONVECTION WEAKENING OVER FAR W COUNTIES...HOWEVER ADDITIONAL AFTERNOON
AND EVENING CONVECTION WILL PRODUCE HEAVY RAINFALL WITH RAINFALL
RATES OF AROUND AN INCH AN HOUR. STRONG MOISTURE RICH AIR FROM
THE GULF WITH PRECIPITABLE WATERS >1.3" WILL LEAD TO HIGHLY
EFFICIENT RAIN PRODUCERS. THE SECOND ROUND WILL COME THIS AFTERNOON
AND THEN THERE WILL BE THE LAGGING COLD FRONT BY WED NT. DUE TO
THE CONVECTIVE NATURE OF THE RAIN...QPF WILL BE DIFFICULT THE PIN
DOWN. OVERALL CONCENSUS IS 1.5" OVER AREAS IN THE WATCH. LOCALLY
HIGHER AMOUNTS ARE LIKELY...AND ANY TRAINING OF STORMS COULD
RAPIDLY LEAD TO A FLASH FLOOD SCENARIO GIVEN WET ANTECEDENT
CONDITIONS. MOST RIVERS ARE VULNERABLE TO FLOODING OVER THE NEXT
48 HRS...WITH SEVERAL WARNINGS ALREADY IN EFFECT.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ003-006>014-017>023-
027>033-036>038-047-089.
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ001>003.
MARINE...NONE.
&&
SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...RANDEL
AVIATION...RANDEL
MARINE...RANDEL
HYDROLOGY...JAMISONHazardous weather outlook, Apr 27, 9:39 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1039 AM EDT WED APR 27 2011
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-281445-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1039 AM EDT WED APR 27 2011
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH STRONG
WINDS...LARGE HAIL...HEAVY RAIN AND ISOLATED TORNADOES. LOCALIZED
FLOODING COULD OCCUR DUE TO THE HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-281445-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1039 AM EDT WED APR 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT. SOME OF THE
THUNDERSTORMS THIS AFTERNOON COULD BECOME SEVERE WITH DAMAGING
WINDS...LARGE HAIL...HEAVY RAIN AND ISOLATED TORNADIC WATERSPOUTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WINDS WILL TURN TO THE WEST AND INCREASE TO NEAR GALE FORCE
TONIGHT INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Wood
- When
- April 27, 10:45 AM EST
- Where
- Wood County, Perrysburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -83.630
Thunderstorm winds ripped three rows of shingles off a two-story family home.
Thunderstorm Wind, Huron
- When
- April 27, 10:52 AM EST
- Where
- Huron County, Monroeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 41.250, -82.700
Thunderstorm winds overturned a semi tractor trailer on US Route 20.
Thunderstorm Wind, Richland
- When
- April 27, 10:56 AM EST to 11:45 AM EST
- Where
- Richland County, Mansfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 40.770, -82.520
Thunderstorm winds caused structural damage in the Mansfield area.
Thunderstorm Wind, Richland
- When
- April 27, 11:21 AM EST
- Where
- Richland County, Mansfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.770, -82.520
Thunderstorm winds damaged a structure.
Thunderstorm Wind, Ashland
- When
- April 27, 11:35 AM EST
- Where
- Ashland County, Ashland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -82.300
Thunderstorms produced winds gusting to 60 mph or greater.
Thunderstorm Wind, Medina
- When
- April 27, 11:36 AM EST
- Where
- Medina County, Wadsworth
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -81.750
A measured 60 mph wind gust was recorded with the thunderstorm.
Thunderstorm Wind, Medina
- When
- April 27, 11:41 AM EST to 11:56 AM EST
- Where
- Medina County, Wadsworth
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.030, -81.750
A measured wind gust of 60 mph was recorded with this thunderstorm.
Thunderstorm Wind, Wayne
- When
- April 27, 11:45 AM EST
- Where
- Wayne County, Creston
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.980, -81.880
An estimated wind gust of 70 mph was recorded with this thunderstorm.
Thunderstorm Wind, Cuyahoga
- When
- April 27, 12:45 PM EST
- Where
- Cuyahoga County, (Cgf)cuyahoga Co Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.570, -81.480
A wind gust of 59 mph was measured by an automated observing station during this thunderstorm.
Thunderstorm Wind, Cuyahoga
- When
- April 27, 12:45 PM EST
- Where
- Cuyahoga County, Solon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -81.430
Thunderstorm winds brought down several large limbs.
Thunderstorm Wind, Lake
- When
- April 27, 12:58 PM EST
- Where
- Lake County, Kirtland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.630, -81.370
Thunderstorm winds downed several large trees.
Thunderstorm Wind, Lake
- When
- April 27, 1:05 PM EST
- Where
- Lake County, Painesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 41.730, -81.250
Thunderstorm winds downed several large trees.
Thunderstorm Wind, Lake
- When
- April 27, 1:17 PM EST
- Where
- Lake County, 2.59 mi E of Painesville Cncrd Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 41.666, -81.150
Thunderstorm winds downed several large trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 27, 2011149 deaths · 2,001 injured · $3.2 billion · EF5 · 119 events
- Tornadoes and Hail in Alabama, April 27, 2011100 deaths · 124 injured · $1.1 billion · EF5 · 83 events
- Tornadoes and Flood in Tennessee, April 27 to 28, 201133 deaths · 423 injured · $84 million · EF4 · 165 events
- Tornadoes and Flash Flood in Georgia, April 27 to 28, 201114 deaths · 143 injured · $181 million · EF4 · 66 events
- Tornadoes and Hail in Virginia, April 27 to 28, 20114 deaths · 50 injured · $3.7 million · EF3 · 11 events
- Tornadoes and Hail in Georgia, April 27, 20111 death · $5.0 million · EF3 · 4 events
- Rip Current in Texas, April 27, 20113 deaths · 1 event
- Tornadoes and Flash Flooding in Virginia, April 27 to 28, 20111 death · 7 injured · $2.3 million · EF2 · 46 events
- Tornado in Alabama, April 27, 2011$8.6 million · EF3 · 1 event
- Tornadoes and Hail in Tennessee, April 27, 2011$5,000 · EF3 · 6 events
- Rip Current in South Carolina, April 27, 20111 death · 1 event
- Tornadoes in Pennsylvania, April 27 to 28, 2011$111,000 · EF2 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297500, 297232, 297237, 297230, 297234, 297236, 297238, 297266, 297284, 297289, 297293, 297295, 297468.